The death of a participant in a clinical trial of an antibody treatment for Alzheimer’s disease, which is now under consideration by the US Food and Drug Administration, may be linked to the experimental drug, a new report shows.
The research letter, published Wednesday in the New England Journal of Medicine, shares details about what happened to the participant in the open-label extension phase of the trial of lecanemab.
In an open-label extension, there is no placebo arm; rather, all the participants get the medication in question because an earlier part of the trial has shown so much potential.
In this case, a 65-year-old who was in the early stages of Alzheimer’s was taken to an emergency room in a Chicago-area hospital within 30 minutes of the first signs of a stroke, the report says. Doctors at the Northwestern University Feinberg School of Medicine learned that the patient had gotten infusions of lecanemab four days before.
This patient is not the only one to die during the open-arm extension. The health publication Stat reported that an investigator told it about the death of another participant who had bleeding in the brain that may have been related to the drug. In that case, drugmaker Eisai pointed to other possible factors.
Lecanemab is meant to slow the progression of Alzheimer’s. In November, the company released a study showing that it slowed the progression of cognitive decline by 27% compared with a placebo. It also reduced amyloid levels – a protein that is one of the hallmarks of Alzheimer’s – and had positive effects on cognition and the ability to perform everyday tasks when compared with a placebo.
The research also showed that about 2.8% of trial participants who took the drug had a symptomatic side effect called ARIA-E, which involves swelling in the brain. None of the participants who got a placebo had that.
The new report says the medical team at the hospital gave the patient a common medication to break up blood clots that could cause a stroke, called t-PA bolus. Nothing in the patient’s medical background suggested that they would have a problem with that drug. But less than an hour into the treatment, their blood pressure shot up, so doctors stopped the infusion.
A CT scan showed extensive bleeding in the brain.
The doctors then administered a medicine that can control the bleeding, but the patient became severely agitated and developed communication problems. The patient also had frequent nonconvulsive seizures.
The medical team was able to treat the seizures, but the person’s condition did not get better.
After three days in the hospital, the person got a tube in their windpipe to help them breathe. Even with that and other supportive care, the patient died.
An autopsy showed that the patient had extensive brain bleeding and amyloid deposits within many of the blood vessels in their brain that probably contributed to the hemorrhage, the report said.
Essentially, the report says, the blood vessels in the patient’s brain must have burst after being exposed to the blood clot medicine t-PA.
“The extensive number and variation in sizes of the cerebral hemorrhages in this patient would be unusual as a complication of t-PA solely related to cerebrovascular amyloid,” the report says. But the combination of the clot-busting drug with lecanemab may have led to the cerebral hemorrhages.
Northwestern Medicine declined CNN’s request to interview the authors of the new report but said in a statement that it was “an effort to provide relevant data to the medical and scientific community.”
Eisai said it did not have an official response because of patient privacy.
The company and Northwestern Medicine pointed to a response published alongside the new report from clinicians and researchers who were involved in the lecanemab clinical trials.
Drs. Marwan Sabbagh and Christopher H. van Dyck wrote in that response that they “agree that this case raises important management issues for patients with Alzheimer’s disease.”
It is an “unusual case, and we understand why the authors want to highlight a potential concern,” they said.
Their response also pointed to other potential factors in the deaths of both trial participants.
In this case, the brain bleed could have been connected to a period of time after the stroke when the patient’s blood pressure was exceptionally high, they said. And the other trial participant was taking a drug for atrial fibrillation that may have been a contributing factor.
The doctors also write in the response that other patients who have gotten t-PA have died with these amyloid deposits within blood vessels in the brain.
Dr. Sharon Cohen, a behavioral neurologist who works with Alzheimer’s patients at the Toronto Memory Program and an investigator in the lecanemab trial, says it’s been difficult to develop a therapeutic for Alzheimer’s.
Cohen said that doctors have known for years that almost all of the drugs in this class can come with a side effect of ARIA, which stands for amyloid-related imaging abnormalities.
The safety of the drug “looks very acceptable,” she said. “It’s within the range of adverse events that we expected and seems very reasonable for this patient population.”
The rate of bleeding in the trial is considered very low, and most of the microbleeds seen in the trial have been asymptomatic, she said.
In the case of the patient in the new report, Cohen thinks the death was probably related to the blood clot drug but said the combination of that drug and lecanemab “gives us pause.”
If the FDA approves the treatment, there may be some discretion in terms of patient choice and what the prescribing physician feels is best for for someone who is taking anticoagulants or has other risk factors for hemorrhaging, she said.
In general, lecanemab has in many ways exceeded our expectations, she said, “because we haven’t seen such consistently positive results in an Alzheimer’s disease modification trial at all until now.”